Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2002, 10:00 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 10:00 PM CDT (03:00 UTC)
- Expired
- May 8, 2002, 11:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Clinton County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 10:12 PM CDT | Hail 0.75 | Delmar, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1642 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 090300 SVRMLI IAC045-097-090400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1000 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA JACKSON COUNTY IN EAST CENTRAL IOWA * UNTIL 1100 PM CDT * AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES NORTHWEST OF WELTON...OR 9 MILES NORTHWEST OF DE WITT...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... DELMAR BY 1005 PM CDT. SPRAGUEVILLE BY 1015 PM CDT. SPRINGBROOK BY 1020 PM CDT. GREEN ISLAND BY 1030 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4184 9087 4179 9054 4199 9017 4234 9048 JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:05 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, May 8, 3:05 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT WED MAY 8 2002 ...SEVERE POTENTIAL FOR ONE MORE NIGHT... AFTERNOON CONVECTION JUST NOW TAKING OFF IN EASTERN KS INTO CENTRAL MO IN WARM SECTOR OF LOW OVER SOUTH CENTRAL KS. SURFACE ANALYSIS SHOWED COLD FRONT EXTENDING NORTH TO SECOND WEAKER LOW AT 18Z N OF OMA WITH MAIN WARM SYNOPTIC WARM FRONT SE TO W CENTRAL IL. MUCH OF DVN CWFA HAS HAD FULL SUNSHINE TODAY WITH CAP IN PLACE. LAPS SB CAPES AT 18Z IN 2K TO 3K J/KG RANGE IN CENTRAL IA AND PORTIONS OF SE IA. VISIBLE SATELLITE SHOWS TRIPLE POINT OVER SW IA MOVING NE AND WITH 3MB PRESSURE FALLS CENTERED OVER N CENTRAL IA AND SIMILAR MAGNITUE RISES OVER E CENTRAL NEB...THE LOW AND THIS FEATURE SHOULD CONTINUE NE THROUGH LATE AFTERNOON. PER SPC DISCUSSION...LOW LEVEL SHEAR AND INSTABILITY WILL BE FAVORABLE FOR FEW SUPERCELLS IN FAR SW LATE AFTERNOON INTO EVENING...THEN THREAT TURNS INTO LINEAR STORMS WELL AHEAD OF FRONT IN EVENING WITH DAMAGING WIND MAIN THREAT. UPSTREAM CONVECTION ALONG NUMEROUS MESOSCALE BOUNDARIES IN MO AND EASTERN KS MAY AGAIN LIMIT CONVECTION INITIALLY. HOWEVER...WITH WIDESPREAD SUNSHINE AND CONSIDERABLY MORE IMPRESSIVE UPPER DIVERGENCE AND LOW TO MID LEVEL FORCING TONIGHT...THUNDERSTORMS AND SEVERE POTENTIAL LOOKS MUCH MORE FAVORABLE THAN PAST COUPLE NIGHTS. MODELS ARE SIMILAR WITH H5 LOW MOVING ACROSS MT THIS AFTERNOON AND NORTH OF CWFA ON THURSDAY. SOME DIFFERENCES APPEAR IN SURFACE PRESSURE FEATURES...WITH META HAVING BEST HANDLE WITH DOUBLE LOW STRUCTURE AT 18Z AND THUS FAVORED MODEL FOR SHORT TERM. ALL HAVE SIMILAR TIMING OF FROPA THAT IS A LITTLE LATER THAN PREVIOUS RUNS. FOLLOWING META...FRONT PASSES MISS RIVER AT 06Z. BIGGEST SEVERE THREAT WILL BE TO WEST...WITH SOME DAMAGING WIND POSSIBLE WITH ORGANIZED SQUALL LINE AFTER MIDNIGHT IN NW IL. HAVE LET FLOOD WATCH THAT WAS OUT FOR SOUTH TODAY EXPIRE SINCE FLOODING POTENTIAL NOW SIGNIFICANTLY REDUCED. SINCE HEAVY RAINS FAILED TO MATERIALIZE LAST TWO NIGHTS AND GROUND IN SOUTH HAS HAD TIME TO DRY. DESPITE POTENTALLY HEAVY RAINFALL IN STORMS TONIGHT DUE TO ABUNDANT MOISTURE...RELATIVELY FAST MOVEMENT WOULD LIMIT TOTALS TO RANGE AROUND .75 TO 1.2 AT BEST. MOST THREATENED WILL BE FAR SE IA ZONES AND ADJACENT MO AND IL ZONES WHERE 1 HOUR FFG FROM .9 TO 1.1 AND WILL HAVE TO MONITOR IF CELLS AHEAD OF FRONT BEGIN TO TRAIN. KEPT LIKELY POPS ZONES TONIGHT...WITH SEVERE WORDING ALL ZONES AND INCLUDING HAIL MAINLY IN SE IA ZONES FOR EVENING. LOOKS NOW LIKE MOST OF BACK EDGE RAIN WILL END BY SUNRISE AND REDUCED EARLY FRIDAY POPS TO 30 PERCENT AND THEN ONLY IN NW IL ZONES. BREEZY AND COOL MAIN MESSAGE FOR THURSDAY AND WITH AMOUNT OF COLD AIR WRAPPING AROUND AND FORECAST H85 TEMPERATURES OF -2 TO AROUND +1...WILL UNDERCUT GUIDANCE AND STAY IN 50S FOR HIGHS. W-NW WINDS WILL BE IN WINDY CRITERIA. MAINLY FOLLOWED AVN FRIDAY AND BEYOND AS IT HAS BEEN FAIRLY CONSISTENT WITH SIGNIFICANT RAINFALL SATURDAY AND SUNDAY WITH NEXT SERIES OF H5 WAVES MOVING ALONG BAROCLINIC ZONE THAT REDEVELOPS ACROSS IA AND NORTHERN IL. RAISED SATURDAY TO LIKELY WORDING...BUT KEPT CHANCE FOR SUNDAY THROUGH SUNDAY NIGHT BEFORE MAIN H5 LONGWAVE TROUGH MOVES THROUGH. IN EXTENDED...NW FLOW AND LOW LEVEL RIDGING DOMINATES MON AND TUE. MRF CONTINUING TREND OF RAIN CHANCES FOR THURSDAY WITH NEXT FRONTAL PASSAGE AND BROUGHT IN CHANCE FOR AFTERNOON SHOWERS. .DVN... IA...NONE. IL...NONE. MO...NONE. DLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:07 PM CDT | Tornado Warning | DVN | Iowa, Keokuk | 68 min |
| May 8, 10:06 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.